The RA’s Guide to Type 1 Diabetes

FacebookTwitterEmail
 

Editor’s Note: This content is a part of Beyond Type 1’s guidebook, which includes guides for everyone who has a Type 1 in their life. Check out the rest of our customized guides for the different people in your life here!


As a Resident Assistant (RA), you are responsible for many different aspects of your resident’s lives as they go through their first semesters of college. You serve as a mentor, academic and social advisor, and a responsible upperclassman resource to your residents. Therefore, you will need to know about any specific needs of your residents. Here is everything you need to know about your dorm-mate with Type 1 diabetes, and how you can be the most effective and helpful to their success in college/university!

What is Type 1 diabetes?

Type 1 diabetes is an autoimmune disease that occurs when a person’s own immune system destroys the insulin-producing cells in their pancreas. People with Type 1 are insulin-dependent for life, and must manually give themselves insulin through multiple daily injections or an insulin pump. They must carefully balance insulin, food, exercise and other factors in order to prevent or minimize serious short and long-term complications due to out of range blood sugar levels.

If you have not heard much about Type 1, here are some other fast facts – 

  • T1D is not caused by a lack of exercise or eating too much sugar
  • T1D is not contagious
  • There is no cure for T1D at the present moment
  • Although T1D has also been called “juvenile diabetes,” T1D affects both children and adults

Keeping blood sugar levels in range

Your resident is constantly performing the balancing act of keeping her or his blood sugars in range. If your resident’s blood sugar is high, you might see a student give himself or herself an injection, via needle, pen or pump. If his or her blood sugar is low, the student will need to drink a juice box and/or have a snack. A low blood sugar needs to be treated immediately with carbohydrates.

Learn to recognize hypoglycemia and hyperglycemia

If your T1D resident isn’t acting like herself or himself, she or he may be experiencing hyperglycemia (a high blood sugar level) or hypoglycemia (a low blood sugar level). Learn to recognize the symptoms of highs (hyperglycemia) or lows (hypoglycemia).

High symptoms: nausea, deep sighing breaths, confusion, flushed and warm skin, drowsiness
Low symptoms: shaky, pale and sweaty skin, headache, hunger, weakness, trembling

Meet with your T1D resident during move-in and get acquainted

A first initial meeting with you and your resident can ease any confusion that you might have. Use this conversation as a jumping point. You can find out their interests, what they would like to be involved with on campus, and how you can help them in any way. If they are interested in the social scene, you may want to speak with them about Greek life, drinking, dating and drugs. Check out the articles above to better understand how this will affect their Type 1 diabetes. It’s also important to know how stress and lack of sleep can affect your resident’s T1D.

Take a tour of your resident’s room and know where all of the emergency supplies are stored

In case of an emergency, you want to be able to easily retrieve any necessary items and effectively assist your resident. Find out where all of the low supplies are and and how to use glucagon and where any insulin is kept. You may want to keep some emergency low supplies in your own room, just in case.

What is glucagon?

Besides being a hormone that occurs naturally in the body, glucagon is also an emergency medicine used when a person with diabetes is experiencing hypoglycemia and cannot take sugar orally or in non-emergency situations with mini-dosing to prevent “glycemic overshoot.” It comes in powder form and must be added to a solution in order to administer it. Once injected, it raises the blood sugar by sending a signal to the muscles and liver (where glucose is stored in your body).The effect of glucagon is opposite of the effect of insulin, raising blood sugar instead of lowering it.

What is the difference between glucagon and insulin?

In people with a fully functional pancreas, insulin and glucagon work in tandem to keep blood sugars stable. Insulin lowers blood sugar, while its partner, glucagon, releases the body’s glucose reserves from the liver to raise blood sugars.

When do you use glucagon?

If your resident is conscious but cannot consume sugar orally, she or he can administer the glucagon. If she or he is unconscious, you may need to inject the glucagon into muscle. Always contact emergency services when glucagon is used.

Download the Glucagon App:

How to administer Glucagon:

1 – Check Glucagon expiration date. Do not use an expired Glucagon.

2 – Make sure your hands are clean.

3 – Open Glucagon. You will find a large syringe filled with liquid as well as a small bottle containing either a powder or a tablet. There will also be a page with instructions.

4 – Remove needle cap from syringe.

5 – Empty syringe into bottle with tablet / powder. It should start dissolving.

6 – Take syringe out and place to the side, but keep sterile.

7 – Gently swirl the vial containing the liquid and powder until it is dissolved.

8 – Using the same syringe, insert the needle into vial and draw out the mixed glucagon liquid. The general guidelines are to use half a syringe for Children 44 lbs. or less and a full syringe for those that weigh more than 44 lbs.

9 – Select area to inject glucagon and clean surface of skin. You should pick a large fleshy area such as thighs or buttocks, though an arm or the stomach works as well. Once you have identified the area, wipe with an alcohol swab.

10 – Insert needle of syringe fully into skin at a 90 degree angle. Once syringe is in, inject the glucagon liquid. It is best to do this as swiftly as possible, especially if the diabetic is having seizing and moving around. Try to keep the diabetic as steady as possible while you are injecting the glucagon.

11 – Once all liquid has been emptied, remove and safely discard the used syringe. If you have left over liquid in the vial from only using half a dose, this mixed liquid can be stored in the fridge for up to 24 hours, but no longer.

12 – Call your emergency care immediately. Turn the diabetic on his or her side, (glucagon may induce vomiting). Continue to monitor the diabetic while waiting for help to arrive. The glucagon, though fast acting, will take a few minutes (around 10-15) to take effect.

13 – You will need to continue to closely monitor blood sugars throughout the day after this, as a glucagon use will raise blood sugar substantially, but you will usually have an after effect of going low again. There is also a greater risk for another severe low for 24 hours after glucagon use. Because glucagon depletes the excess glucose storage in your system, some doctors recommend running your BGs a bit higher for a few days following glucagon use to help restore emergency sugars.

14 – Restock! After the ordeal is over and BGLs have returned to a safe range, don’t forget to restock. Glucagon is a MUST-HAVE medication for diabetics, so when the unexpected occurs, you’re prepared. Use your expired glucagon for practice on an orange as well!

Sick-day protocol

It is imperative that you are aware if your resident is sick. A typical cold, flu or even hangover for someone with Type 1 diabetes can be a life-threatening situation if not managed properly.

  • If your resident is vomiting, you should contact emergency services.
  • If your resident is “under the weather,” you can ask if they have checked their blood sugar recently and if they’ve tested for ketones.

What are ketones?

Ketones are chemicals that build up when your body starts to burn fat for energy. The most common cause of ketones in diabetics is insulin deficiency. Without enough insulin, glucose builds up in the blood stream and can’t enter cells. The cells then burn fat instead of glucose. This results in ketones forming in the blood and eventually spilling into urine.

When should you check for ketones? 

Your resident should check for ketones anytime her or his blood sugar is above 240 mg/dl (13.3 mmol/l) or any time she or he is sick. This includes any minor illness such as a cold.

Why can ketones be dangerous?

Having ketones can indicate that your resident needs more insulin. If she or he have a build up of ketones, this can lead to Diabetic Ketoacidosis (DKA). Signs of DKA include moderate or large ketones, nausea, vomiting, abdominal pain, fruity or acetone (think nail polish remover) breath, rapid breathing, flushed skin and lack of energy. If left untreated, it can lead to a serious and life-threatening diabetic coma or death. High levels of ketones are toxic to the body and if your resident is experiencing these, they should seek out medical attention.

Read Losing Will Hauver.

As with all of your residents, pay attention and keep in touch

Anyone who is living with T1D is aware of the immense amount of responsibility that is on their shoulders. The invisible side of T1D is that it is a huge burden, and can sometimes be very frustrating. If you notice your resident unhappy or feeling upset, lend a hand or an outlet for them to talk. You would be surprised at how effective a small conversation can be to someone who is struggling.

Your role in your resident’s experience in college is crucial to ensuring that they stay safe, comfortable and have an enjoyable year! Assure them that they can get involved with anything that they want to in college with T1D.  Keep the lines of communication open, ask questions when needed and try to be a positive mentor to your T1D resident.


See the rest of our customized guides here.

Read more of Beyond Type 1’s college resources.